Alert archive / Texas / Flood Watches in 2021

Flood Watch 1, NWS Lubbock, TX

May 30, 202124 counties in Texas

NWS Lubbock, TX issued this flood watch at May 30, 2021, 1:59 PM CDT for 24 counties in Texas. It took effect at May 30, 2021, 7:00 PM CDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
May 30, 2021, 1:59 PM CDT (18:59 UTC)
In effect from
May 30, 2021, 7:00 PM CDT
Expired
May 31, 2021, 4:26 PM CDT
In force
21 hr
Issued by
NWS Lubbock, TX
Flood severity
None
All 24 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

756 
WGUS64 KLUB 301859
FFALUB

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Lubbock TX
159 PM CDT Sun May 30 2021

TXZ021>044-311200-
/O.NEW.KLUB.FA.A.0001.210531T0000Z-210531T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
Including the cities of Turkey, Tulia, Guthrie, Denver City,
Silverton, Lubbock, Cee Vee, Plains, Muleshoe, Spur, Whiteface,
Dickens, Matador, Kirkland, Happy, Wolfforth, Quitaque, Lockney,
ODonnell, Slaton, New Home, Friona, Lake Alan Henry, Olton, Hale
Center, Dumont, Post, Memphis, Jayton, Sundown, Farwell,
Childress, Paducah, Littlefield, Wellman, Plainview, Dimmitt,
Aspermont, Meadow, Old Glory, Morton, Roaring Springs, Crosbyton,
Brownfield, Bovina, Floydada, Tahoka, Ralls, Levelland, Amherst,
and Hart
159 PM CDT Sun May 30 2021

...FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH MONDAY 
MORNING...

The National Weather Service in Lubbock has issued a

* Flood Watch for Portions of northwest and the Panhandle of Texas, 
  including the following areas, in northwest Texas, Bailey, 
  Childress, Cochran, Cottle, Crosby, Dickens, Floyd, Garza, Hale, 
  Hockley, Kent, King, Lamb, Lubbock, Lynn, Motley, Stonewall, Terry 
  and Yoakum. In the Panhandle of Texas, Briscoe, Castro, Hall, 
  Parmer and Swisher.

* From 7 PM CDT this evening through Monday morning.

* Severe thunderstorms capable of producing heavy rainfall will move 
  over the South Plains, Rolling Plains, and extreme southern Texas 
  Panhandle this evening and overnight. Rainfall rates of up to two 
  to three inches per hour will be possible that could cause 
  flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

01
2 follow-up statements
643 
WGUS64 KLUB 310737
FFALUB

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Lubbock TX
237 AM CDT Mon May 31 2021

TXZ021>023-027>029-310845-
/O.CAN.KLUB.FA.A.0001.000000T0000Z-210531T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Muleshoe, Littlefield, Amherst, Olton, Plainview, 
and Hale Center
237 AM CDT Mon May 31 2021

...FLOOD WATCH IS CANCELLED...

The Flood Watch for portions of northwest Texas and the Panhandle
of Texas has been cancelled as the threat for heavy rainfall has
diminished.

$$

TXZ033>044-311545-
/O.EXT.KLUB.FA.A.0001.000000T0000Z-210531T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-Terry-Lynn-
Garza-Kent-Stonewall-
Including the cities of Morton, Whiteface, Levelland, Sundown, 
Lubbock, Wolfforth, Slaton, Ralls, Crosbyton, Spur, Dickens, 
Dumont, Guthrie, Denver City, Plains, Brownfield, Meadow, 
Wellman, Tahoka, New Home, ODonnell, Post, Lake Alan Henry, 
Jayton, Aspermont, and Old Glory
237 AM CDT Mon May 31 2021

...FLOOD WATCH NOW IN EFFECT THROUGH THIS AFTERNOON...

The Flood Watch is now in effect for

* A portion of northwest Texas, including the following areas, 
  Cochran, Crosby, Dickens, Garza, Hockley, Kent, King, Lubbock, 
  Lynn, Stonewall, Terry, and Yoakum. 

* Through this afternoon

* Thunderstorms capable of producing heavy rainfall will move to
  the east across the southern Rolling Plains early this morning.
  Thunderstorms are expected to redevelop across southeastern New
  Mexico and the southwestern South Plains later this morning and
  then move to the east through the afternoon. Rainfall rates of
  up to two to three inches per hour could cause flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

TXZ024>026-030>032-311200-
/O.CON.KLUB.FA.A.0001.000000T0000Z-210531T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Briscoe-Hall-Childress-Floyd-Motley-Cottle-
Including the cities of Silverton, Quitaque, Turkey, Memphis, 
Childress, Kirkland, Floydada, Lockney, Matador, Roaring Springs,
Paducah, and Cee Vee
237 AM CDT Mon May 31 2021

...FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

The Flood Watch continues for

* Portions of northwest Texas and the Panhandle of Texas, 
  including the following areas, in northwest Texas, Childress, 
  Cottle, Floyd, and Motley. In the Panhandle of Texas, Briscoe 
  and Hall. 

* Until 7 AM CDT this morning

* Thunderstorms capable of producing heavy rainfall to the
  southeast across the extreme southeastern Panhandle and the
  norther Rolling Plains early this morning. Rainfall rates of up
  to two to three inches per hour could cause flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
081 
WGUS64 KLUB 312126
FFALUB

Flood Watch
National Weather Service Lubbock TX
426 PM CDT Mon May 31 2021

TXZ033>044-312230-
/O.CAN.KLUB.FA.A.0001.000000T0000Z-210531T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-Terry-Lynn-
Garza-Kent-Stonewall-
Including the cities of Morton, Whiteface, Levelland, Sundown, 
Lubbock, Wolfforth, Slaton, Ralls, Crosbyton, Spur, Dickens, 
Dumont, Guthrie, Denver City, Plains, Brownfield, Meadow, 
Wellman, Tahoka, New Home, ODonnell, Post, Lake Alan Henry, 
Jayton, Aspermont, and Old Glory
426 PM CDT Mon May 31 2021

...FLOOD WATCH IS CANCELLED...

The Flood Watch for a portion of the South Plains and Rolling
Plains has been cancelled. The heavy rain, and threat for 
additional heavy rainfall, has ended. Although a few light showers
remain possible through the evening hours, the risk for 
additional flooding rain has ended. Thus, the Flood Watch has been
cancelled. Motorists should continue to heed road closures 
prompted by earlier heavy rain.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flood watch went out at May 30, 12:42 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 30, 12:42 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1242 PM CDT Sun May 30 2021

.AVIATION...
IFR to MVFR CIGS will likely continue at KCDS for the next few
hours or so. Elsewhere, CIGS have mostly lifted to VFR and are
expected to remain there until thunderstorms this evening. Thunderstorms
are likely for every TAF site this evening through early Monday
morning. Thunderstorms will be widespread so confidence is high
enough for a tempo group at all TAF sites for tonight.
Precipitation and thunder activity is uncertain for Monday morning
after 12Z but low CIGS can be expected again.

&&

PREV DISCUSSION... /issued 335 AM CDT Sun May 30 2021/

SHORT TERM...
06Z upper air analysis reveals a low-amplitude, positively-tilted
trough located over SoCal with the associated mid/upper-level low
centered across the Great Basin. This has resulted in a gradual
increase in difluent and divergent 250 mb flow over the Four Corners
region as the trough axis begins to dig into Baja California with a
jet streak approaching 90 kt rotating over the Mojave and Sonora
Deserts. A secondary 250 mb jet streak at around 90 kt was analyzed
rotating the northwestern Great Plains as a mid/upper-level low
pivots over Saskatchewan. Meanwhile, a vigorous, mid-level shortwave
trough was rotating across the central Great Plains this early
morning as severe convection remains ongoing across the Texas
Panhandle. Low clouds were steadily increasing in coverage and
optical depth as a east-to-east-southeasterly upslope flow enhances
boundary-layer moistening beneath a low-level jet near 30-40 kt
analyzed on nearby SODAR data and objective analysis.

An arcing band of weak convective showers is currently propagating
eastward across the Texas/New Mexico state line, with a diffuse
outflow boundary detected on satellite. The propagation of
convective outflows from both the decaying showers crossing into the
western South Plains and the severe convection across the western
Texas Panhandle should be retarded somewhat from the strong
southeasterly surface flow (at around 15-20 kt as per West Texas
Mesonet and regional METAR data). At the surface, a quasi-stationary
front remains anchored across central Texas, extending northwestward
into the South Plains and Raton Mesa with a ~1006 mb cyclone located
in southeastern Colorado. The stalled front will transition into a
pseudo-warm front and move northeastward towards the 100th meridian
in response to increasing warm air advection this afternoon ahead of
the approaching shortwave trough ejecting out over the southwestern
High Plains region.

The development of a Mesoscale Convective System (MCS) is expected
this afternoon across eastern New Mexico as low-level convergence
increases tremendously beneath the ejecting shortwave trough within
the right-entrance region of the aforementioned upper-level jet
streak over the northern Great Plains. Initial convective
development will not be cellular for long owing to the LCLs within
the warmer air across eastern New Mexico, enhancing the potential
magnitude of outflows and the strength of cold pools governing rapid
upscale growth into a forward-propagating MCS. The threat for
convective wind-damage will increase accordingly, with potential for
severe gusts between 50-60 kt across the western South Plains and
extreme southwestern Texas Panhandle. Localized, large hail events
up to golf ball size will be possible early on in the convective
event; however, as the evening/night progresses, the threat for
large hail will gradually diminish as the warm cloud-layer depth
increases and mid-level (L57) lapse rates weaken to <= 7.0 deg C/km
amidst MUCAPE values approaching 2,000 J/kg despite ample deep- and
cloud-layer shear.

As the MCS matures and increases in forward-speed, the convective
storm-scale hazards are expected to wane in intensity and areal
coverage while transitioning into a heavy rain event. The
aforementioned thermodynamic properties (i.e. increasing depth of
the warm cloud-layer, weakening L57, tall MUCAPE ~2,000 J/kg, and
strong low-level storm-relative inflow near 20-25 kt) amidst
precipitable water content exceeding the 99th percentile will result
in efficient, localized rain rates approaching 2-3 in/hr in the
deepest cores within an environment favorable for MCS maintenance.
Due to the recent rainfall across the CWA over the last week alone,
this will lead to a very high threat for flash flooding, especially
in areas that experience intense rain rates per hour. Soil moisture
depth sensors as per the West Texas Mesonet this morning indicates a
large portion of the CWA has water content of around one-quarter to
one-third of an inch at respective depths of 2- and 8-inches below
ground, with NASA SPoRT 0-40 cm soil moisture percentiles exceeding
the 70th percentile across at least one-half to two-thirds of the
Caprock and Rolling Plains. This will exacerbate the potential for
runoff, especially across areas that experience intense rain rates
per hour. However, the expected movement of the meso-beta-elements
within the MCS will not be favorable for back-building/training as
upshear Corfidi vectors are forecast to be nearly aligned to zero
for most of the night, offsetting the potential for a higher end
heavy rain event. The MCS is forecast to continue moving across the
CWA by sunrise Monday, with the potential for rainfall accumulations
of 1-3 inches and locally higher amounts possible.

Sincavage

LONG TERM...
The overnight MCS will either push across the eastern zones at
the beginning of the period Monday morning or will have just
pushed to the east. Focus then shifts to redevelopment along
linger outflow boundary, likely to extend west to east from
southeastern New Mexico across the southern zones or just south
into MAF's forecast area. Progged CAPE will remain tall but will
be fairly reduced from antecedent conditions ahead of tonight's
MCS. Meanwhile PWAT values remain steady suggesting both the
severe and flooding potential will decrease relative to tonight's
MCS. Motion is expected to be to the east. Will maintain high
precip chances Monday afternoon and evening, favoring southern
zones closer to the low level focus.

Precipitation chances then decrease from Tuesday, although
lingering low level moisture and weakness south of a building
upper level ridge later in the week will support keeping some
thunder mention through much of the remaining part of the
forecast. Perhaps the next best chance for precipitation will come
Tuesday and/or Wednesday nights as northwest flow aloft upstream
from an upper trough over the mid-Mississippi Valley would support
high terrain storms pushing to the southeast toward the forecast
area. An amplifying upper ridge over the western CONUS late in the
week will initially bring more of a northerly flow overhead
which would keep NM storms to our west. Then as the ridge builds
eastward over the Great Plains, a lingering weakness over West
Texas and eastern New Mexico will negate the complete removal of
precip mention from the forecast.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

01
Hazardous weather outlook, May 30, 11:51 AM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1151 AM CDT Sun May 30 2021

TXZ021>044-311700-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1151 AM CDT Sun May 30 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A line of thunderstorms, some severe, is expected to occur late this
afternoon into the evening and affect the extreme southern Texas
Panhandle, South Plains, and Rolling Plains. Heavy rainfall is
expected. Rain rates within thunderstorms may locally exceed two to
three inches per hour at times which will lead to a high threat of
flooding, especially given the recent rainfall over the last week
across the region.

Damaging wind gusts up to 60 mph and large hail up to golf ball size
will be possible initially, with the hail threat confined to
isolated thunderstorms that form in the late afternoon. After
thunderstorms form into a line, the main hazards will be flooding
and localized damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Widespread thunderstorms are expected Monday and Monday night.
Decreasing instability will bring a decreased threat for severe
weather. However, isolated strong thunderstorms could become
marginally severe or produce locally heavy rainfall.

Thunderstorm chances will continue Tuesday through Saturday, and
these storms will bring a risk for severe weather each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:52 PM CDTSevere Thunderstorm WarningLUBCochran53 min

Nearby

Flood Watches in Texas, 2021Every flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.